Pilar. Girona ( Spain)

Sum up:

1 / How long have you been taking psychiatric drugs.

I took it for less than 3 months, I don’t take anything now.

2 / How were you before taking them.

I was fine, I did not have any problem of agitation, insomnia or depression etc.
I was only a little worried about my urological problem because it was very persistent and it was for this reason that I was prescribed amitriptyline. I had a diagnosis of «neuropathic pain in my bladder ”which was not really painful, it was a burning feeling and a kind of twitch in that area and it was caused by recurrent urinary infections that I suffered for 6 years.

3 / How were you while you were taking them.

Horrible, it was prescribed for me for a urological problem, nothing to do with mental problems. I immediately began to notice the effects of the amitriptyline, I had nightmares and night sweats, paresthesias in my hands, incredible dryness in my throat and nasal passages to the point that it prevented me from breathing normally, my histamine was altered and suddenly  I became allergic to cleaning and cosmetic products (hives on the skin every times I use soap, shampoo etc), which I had never had before in my life. One day I reached the point of having visual and sound hallucinations. It  also made me suffer from dizziness and nausea, it happened randomly. I couldn’t walk because I felt tired immediately as if I was short of breath.

4 / How were you after you came off them, if you did.

I had to stop them abruptly because I had strong  adverse effects, when I came off I felt worse and the withdrawal lasted  for 2 years, during this time the effects came and went until they gradually disappeared, the effects that have persisted the longest have been the paresthesias in the hands while sleeping, the extreme dryness of the mucous membranes of the throat and nose, nightmares and insomnia.

5 / Tell us what drugs you were taking and at what times.

I took amitriptyline 20mg at bedtime for about 2 and a half months. (February, March and April 2018)

And cipralex 10mg for less than a month (April / May 2018)

6 / Tell us the damage they caused you. Did you have a tough withdrawal period?

The withdrawal was very hard with the very persistent effects, two years in total of unpleasant sensations including nightmares without meaning or trauma and REM sleep lag, paresthesias in my hands, respiratory problems due to extreme dryness. Today I can say that I am almost 100% recovered. I think the medication somehow damaged or destabilized my nervous system and that is why it took me so long to recover. It was the worst experience of my life, I do not wish it on anyone.

Full story:

This all happened two years ago (March 2018) in London, UK.
I was prescribed amitriptyline by a urologist for a reactive bladder problem that was caused by recurrent UTIs that I suffered for about 6 years. Amitriptyline is an old tricyclic antidepressant that was very popular in the 60s to treat depression but due to its many side effects, it was relegated to treating other pathologies such as urinary tract or very severe cases of depression for example. The urologist who prescribed amitriptyline originally prescribed it for me for 3 months, a “minimum” dose of 20mg at bedtime. After a month I was suffering from side effects that were increasing little by little, among the effects there was: dizziness, nausea, numbness of the extremities while sleeping, night sweats, hives on the skin that appeared and disappeared, nightmares (I woke up screaming in the middle of the night), extreme dryness in the throat and nostrils to the point that I had difficulties to breathe well, I had two cases of hallucinations, one visual and the other sound. Thinking it was a problem with the medication, I called the London Bridge Urology clinic to make an urgent appointment with the urologist but despite telling them it was urgent they gave me an appointment two weeks later.  I couldn’t wait so long because all the effects I had were unbearable, so my partner took me to a private GP to make an urgent appointment because he did not know what was happening to me, the GP said that what was happening to me was anxiety and gave me an appointment with a Psychiatrist, this Psychiatrist told me that maybe my bladder problems were because by anxiety and some of the symptoms could be due to the side effects of amitriptyline, so he told me to stop amitriptyline and swap to  Cipralex, he did not tell me to do a gradual reduction to avoid withdrawal!! I didn’t even have to contact the urologist to tell him that I had to interrupt amitriptyline, taking the Psychiatrist’s advice I didn’t wait the two weeks I had to wait to see the urologist again and I abruptly switched my amitriptyline medication to Cipralex. This caused the effects to increase so much more and within two weeks of switching to Cipralex, I had to stop as well because I was literally going crazy. My story of withdrawal had begun. A  withdrawal syndrome is a process in which your nervous system has been sensitized and it is impossible to determine how long it will last until it returns to normal again. 

After this I contacted a lot of doctors to explain what happened to me, none believed my story because the doses were not high and the period was minimal, at that time I lived in the United Kingdom, so thanks to the fact that I knew English I managed to understand a lot of things about these symptoms since in the United Kingdom there are some charities and other associations that support those affected by the withdrawal, there are, but you have to dig for information, some of the charities include  cepuk.org, of which Dr. Peter Gotzche is a part, to whom I wrote personally telling my story and even offered me an attorney. To this day, two years after all this I am not 100% recovered, I suffer from insomnia and the dryness in my throat and nose persists but both things are getting better very little by little. When this happened to me, I discovered that there were similar stories shared by a lot of people who take or took psychotropic drugs and I decided to delve into the subject, discovering that in Spain, my country, there is not as much information about this topic as in the Anglo-Saxon countries. I decided to create a platform in my country and find more platforms or associations of the kind run by people who share similar experiences, share information of awareness, collaborate with them, and try to improve how the system works.